When the body does not have enough sugar to use then the person with diabetes gets hypoglycaemia or low blood sugar. This can happen due to particular diet, excessive exercising or some medicines. It is better to consult the doctor with information about the date and time of low blood sugar to manage the condition.
What are the symptoms of low blood sugar?
A person feels the symptoms of hypoglycaemia or low blood sugar when the sugar level in the blood falls to 70 mg/dl or lower. The symptoms in diabetic patients are different. The early symptoms of hypoglycaemia include confusion, dizziness, feeling shaky, hunger, headache, irritability, a pounding heart, racing pulse, pale skin, sweating, trembling, weakness and anxiety.
The severe conditions include:
Poor body coordination
A numb feeling in the mouth and tongue
Sudden nightmares and bad dreams
Medications can cause hypoglycaemia
Some medications can also cause hypoglycaemia. Diabetic medications commonly used sulfonylurea’s like Am aryl, Glucotrol and Micronase and can at times cause hypoglycaemia. It is seen that some of the older sulfonylureas causes low blood sugar rather than the newer ones.
Similarly the type of insulin and its dosage can also be a reason for sudden hypoglycaemia. All the medications including insulin have to be taken strictly under medical supervision and adjusted according to individual needs by the doctor alone.
One does not get hypoglycaemic if alpha- glycosidase inhibitors like Metformin are used but if they are taken along with sulfonylureas or insulin then hypoglycaemia can happen.
Diet and hypoglycaemia
A proper diet is most important for management of sugar levels and it can get upset if you take too much of insulin or medication whereas as you don’t match it with the amount of carbohydrates you eat or drink.
It can happen when you eat a meal that has lot of simple sugars or if you miss a snack or when you don’t eat a full meal and that too on time. If you drink alcohol without eating enough food then too you can get low blood sugar symptoms. Do not skip timely and enough quantity of food or meals when you are taking diabetic medications.
How to prevent hypoglycaemia?
These are the steps that will help to prevent hypoglycaemic conditions to a large extent:
- Follow a proper meal plan
- Eat at least 3 evenly spaced meals with in-between snacks as prescribed
- Each meal should be 4-5 hours apart
- Exercise for 30 to 1 hour only after meals
- Check blood sugar before and after the exercise and let your doctor know about it
- Take care to double check your dose of insulin and medication before you take it
- Drin alcohol in moderation with proper food
- Monitor your blood sugar regularly and let your doctor know about any change
- Carry some identification of having diabetes or info about it so that you may get help during an emergency